Alert archive / Missouri / Flash Flood Warnings in 1998
Flash Flood Warning 234, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Aug 13, 1998, 12:34 PM CDT for Greene County, Lawrence County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 13, 1998, 12:34 PM CDT (17:34 UTC)
- Expired
- Aug 13, 1998, 3:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Greene County, MO, Lawrence County, MO
The radar
The Springfield radar (KSGF), 18 km from the middle of the area, began a volume at 17:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 5.6 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 320 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 882 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 131734 FFWSGF MOC077-109-132030- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 1234 PM CDT THU AUG 13 1998 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... GREENE COUNTY IN SOUTHWESTERN MISSOURI LAWRENCE COUNTY IN SOUTHWESTERN MISSOURI * UNTIL 330 PM CDT * AT 1230 PM DOPPLER RADAR INDICATED A FLASH FLOOD PRODUCING THUNDERSTORM FROM STRAFFORD TO SPRINGFIELD TO MT VERNON TO FREISTATT. THIS STORM WAS MOVING EAST-SOUTHEAST AT 15 MPH. * A VERY SLOW MOVING INTENSE CLUSTER OF SHOWERS AND THUNDERSTORMS CONTINUES TO DUMP EXCESSIVE RAINFALL ACROSS NEARLY SATURATED GROUND FROM THE LAST SEVERAL DAYS OF SCATTERED RAINFALL. PORTIONS OF NORTH SPRINGFIELD RECEIVED 4 INCHES OF RAINFALL WEDNESDAY EVENING. THE SPRINGFIELD AIRPORT RECEIVED HALF AN INCH OF RAIN IN THE LAST HOUR. LAWRENCE COUNTY SHERIFF REPORTED WATER FLOWING ACROSS COUNTY ROADS AND A COUPLE OF CARS WERE OFF THE ROAD ON HIGHWAY 97. BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. MMT/JDG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 2:15 AM CDT, 10 hours 19 minutes earlier.
Area forecast discussion, Aug 13, 2:15 AM CDT, 10 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 215 AM CDT THU AUG 13 1998 PROBLEMS TODAY: NEED FOR DENSE FOG ADVISORY AND PRECIPITATION CHANCES ISOLATED SHOWERS AND THUNDERSTORMS AROUND SPRINGFIELD GAVE UP THE GHOST AROUND MIDNIGHT BUT PLENTY OF MIDDLE AND HIGH CLOUDS REMAINED ACROSS THE REGION. ISOLATED SHOWERS HAVE STARTED TO REDEVELOP OVER CENTRAL MISSOURI AND EASTERN KANSAS. SURFACE FRONT TRYING TO DISSIPATE OVER NORTHERN ARKANSAS WITH 70+ DEWPOINTS FROM SPRINGFIELD AND JOPLIN SOUTH. MODEL GUIDANCE SIMILAR: SHORT WAVE OVER THE CENTRAL PLAINS WILL MOVE SLOWLY SOUTH OVER THE NEXT 24 TO 36 HOURS AND CONTINUE THE CHANCE OF RAIN ACROSS THE OZARKS. WITH PRECIPITABLE WATER VALUES AROUND 1.5 INCHES AND STEERING WINDS LESS THAN 10 KNOTS...HEAVY RAINFALL WILL BE A DEFINITE POSSIBILITY WITH ANY STORMS THAT DEVELOP. A MENTION OF SUCH WOULD BE A GOOD IDEA IN THE ZONES. PROBLEM 1: PATCHY DENSE FOG DEVELOPED ALONG THE MISSOURI/ARKANSAS BORDER WEDNESDAY MORNING. BELIEVE THE SAME WILL OCCUR THIS MORNING BUT NOT CONFIDENT THAT THE COVERAGE WILL BE GREAT ENOUGH TO WARRANT A DENSE FOG ADVISORY. WOULD LIKE TO KEEP THE EARLY MORNING FOG CURRENTLY IN THE ZONES AND PUT OUT AN NPW IF THE NEED ARISES. PROBLEM 2: HATE TO JUST PUT OUT BLANKET POPS BUT DONT HAVE MUCH CHOICE WITH THE SHORTWAVE APPROACHING AND PLENTY OF MOISTURE AND INSTABILITY OVERHEAD. GREATEST CHANCES FOR RAIN APPEAR TO BE THIS EVENING INTO TONIGHT AS WAVE PASSES THROUGH. LOW CHANCE POP SHOULD BE KEPT FRIDAY SINCE AIRMASS WILL NOT CHANGE AND AVN IS HINTING THAT MORE WEAK SHORTWAVES WILL BE APPROACHING IN THE NORTHWEST FLOW. GUIDANCE TEMPERATURES LOOK REASONABLE. RECOMMENDATIONS:(FORECASTS PROVIDED FOR COORDINATION PURPOSES ONLY) SGF/UNO: MORNING FOG...OTHERWISE PARTLY CLOUDY WITH A 30% CHANCE OF SHOWERS AND THUNDERSTORMS. HIGH IN THE MIDDLE 80S. EAST WIND 5 TO 10 MPH. JLN: MORNING FOG...OTHERWISE PARTLY CLOUDY WITH A 30% CHANCE OF SHOWERS AND THUNDERSTORMS. HIGH IN THE MIDDLE AND UPPER 80S. EAST WIND 5 TO 10 MPH. AIZ/VIH: MORNING FOG...OTHERWISE PARTLY CLOUDY WITH A 30% CHANCE OF SHOWERS AND THUNDERSTORMS. HIGH 80 TO 85. EAST WIND 5 TO 10 MPH. SGF BB 084/064 085/065 086 08353 JLN BB 086/065 086/065 089 08353 SUTTON
Nearby
Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.